Adefovir-induced Fanconi syndrome associated with osteomalacia

Samel Park, Woo Il Kim, Dai Hyun Cho, Yeo Joo Kim, Hong Soo Kim, Ji Hee Kim, Seung Kuy Cha, Kyu Sang Park, Ji Hye Lee, Sang Mi Lee, Eun Young Lee

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Fanconi syndrome is a dysfunction of the proximal renal tubules that results in impaired reabsorption and increased urinary loss of phosphate and other solutes. The pathophysiology of drug-induced Fanconi syndrome is unclear. Here we report the case of a 36-year-old woman who presented with pain in multiple bones and proteinuria. She had a 7-year history of taking adefovir at 10 mg/day for chronic hepatitis B. Three years previously she had received surgery for a nontraumatic right femur neck fracture, after which she continued to complain of pain in multiple bones, and proteinuria, glycosuria, and phosphaturia were noted. The findings of a light-microscope examination of a renal biopsy sample were normal, but mitochondrial damage of the proximal tubules was evident in electron microscopy. Western blot analysis revealed that the level of serum fibroblast growth factor 23 (FGF23) was lower than in normal controls. After 2 months of treatment, hypophosphatemia and proximal tubular dysfunction were reversed, and serum FGF23 had normalized. This case suggests that direct mitochondrial damage in proximal tubules can cause drug-induced Fanconi syndrome associated with osteomalacia.

Original languageEnglish
Pages (from-to)339-344
Number of pages6
JournalClinical and Molecular Hepatology
Volume24
Issue number3
DOIs
Publication statusPublished - 2017 Sep 1

Fingerprint

Fanconi Syndrome
Osteomalacia
Proteinuria
Familial Hypophosphatemia
Glycosuria
Hypophosphatemia
Bone and Bones
Pain
Proximal Kidney Tubule
Femoral Neck Fractures
Chronic Hepatitis B
Serum
Pharmaceutical Preparations
Electron Microscopy
Western Blotting
Phosphates
Kidney
Biopsy
Light
adefovir

All Science Journal Classification (ASJC) codes

  • Hepatology
  • Molecular Biology

Cite this

Park, S., Kim, W. I., Cho, D. H., Kim, Y. J., Kim, H. S., Kim, J. H., ... Lee, E. Y. (2017). Adefovir-induced Fanconi syndrome associated with osteomalacia. Clinical and Molecular Hepatology, 24(3), 339-344. https://doi.org/10.3350/cmh.2017.0009
Park, Samel ; Kim, Woo Il ; Cho, Dai Hyun ; Kim, Yeo Joo ; Kim, Hong Soo ; Kim, Ji Hee ; Cha, Seung Kuy ; Park, Kyu Sang ; Lee, Ji Hye ; Lee, Sang Mi ; Lee, Eun Young. / Adefovir-induced Fanconi syndrome associated with osteomalacia. In: Clinical and Molecular Hepatology. 2017 ; Vol. 24, No. 3. pp. 339-344.
@article{3fcfbc36ec81470c912b3d55b139cb5f,
title = "Adefovir-induced Fanconi syndrome associated with osteomalacia",
abstract = "Fanconi syndrome is a dysfunction of the proximal renal tubules that results in impaired reabsorption and increased urinary loss of phosphate and other solutes. The pathophysiology of drug-induced Fanconi syndrome is unclear. Here we report the case of a 36-year-old woman who presented with pain in multiple bones and proteinuria. She had a 7-year history of taking adefovir at 10 mg/day for chronic hepatitis B. Three years previously she had received surgery for a nontraumatic right femur neck fracture, after which she continued to complain of pain in multiple bones, and proteinuria, glycosuria, and phosphaturia were noted. The findings of a light-microscope examination of a renal biopsy sample were normal, but mitochondrial damage of the proximal tubules was evident in electron microscopy. Western blot analysis revealed that the level of serum fibroblast growth factor 23 (FGF23) was lower than in normal controls. After 2 months of treatment, hypophosphatemia and proximal tubular dysfunction were reversed, and serum FGF23 had normalized. This case suggests that direct mitochondrial damage in proximal tubules can cause drug-induced Fanconi syndrome associated with osteomalacia.",
author = "Samel Park and Kim, {Woo Il} and Cho, {Dai Hyun} and Kim, {Yeo Joo} and Kim, {Hong Soo} and Kim, {Ji Hee} and Cha, {Seung Kuy} and Park, {Kyu Sang} and Lee, {Ji Hye} and Lee, {Sang Mi} and Lee, {Eun Young}",
year = "2017",
month = "9",
day = "1",
doi = "10.3350/cmh.2017.0009",
language = "English",
volume = "24",
pages = "339--344",
journal = "Clinical and molecular hepatology",
issn = "2287-2728",
publisher = "Korean Association for the Study of the Liver",
number = "3",

}

Park, S, Kim, WI, Cho, DH, Kim, YJ, Kim, HS, Kim, JH, Cha, SK, Park, KS, Lee, JH, Lee, SM & Lee, EY 2017, 'Adefovir-induced Fanconi syndrome associated with osteomalacia', Clinical and Molecular Hepatology, vol. 24, no. 3, pp. 339-344. https://doi.org/10.3350/cmh.2017.0009

Adefovir-induced Fanconi syndrome associated with osteomalacia. / Park, Samel; Kim, Woo Il; Cho, Dai Hyun; Kim, Yeo Joo; Kim, Hong Soo; Kim, Ji Hee; Cha, Seung Kuy; Park, Kyu Sang; Lee, Ji Hye; Lee, Sang Mi; Lee, Eun Young.

In: Clinical and Molecular Hepatology, Vol. 24, No. 3, 01.09.2017, p. 339-344.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Adefovir-induced Fanconi syndrome associated with osteomalacia

AU - Park, Samel

AU - Kim, Woo Il

AU - Cho, Dai Hyun

AU - Kim, Yeo Joo

AU - Kim, Hong Soo

AU - Kim, Ji Hee

AU - Cha, Seung Kuy

AU - Park, Kyu Sang

AU - Lee, Ji Hye

AU - Lee, Sang Mi

AU - Lee, Eun Young

PY - 2017/9/1

Y1 - 2017/9/1

N2 - Fanconi syndrome is a dysfunction of the proximal renal tubules that results in impaired reabsorption and increased urinary loss of phosphate and other solutes. The pathophysiology of drug-induced Fanconi syndrome is unclear. Here we report the case of a 36-year-old woman who presented with pain in multiple bones and proteinuria. She had a 7-year history of taking adefovir at 10 mg/day for chronic hepatitis B. Three years previously she had received surgery for a nontraumatic right femur neck fracture, after which she continued to complain of pain in multiple bones, and proteinuria, glycosuria, and phosphaturia were noted. The findings of a light-microscope examination of a renal biopsy sample were normal, but mitochondrial damage of the proximal tubules was evident in electron microscopy. Western blot analysis revealed that the level of serum fibroblast growth factor 23 (FGF23) was lower than in normal controls. After 2 months of treatment, hypophosphatemia and proximal tubular dysfunction were reversed, and serum FGF23 had normalized. This case suggests that direct mitochondrial damage in proximal tubules can cause drug-induced Fanconi syndrome associated with osteomalacia.

AB - Fanconi syndrome is a dysfunction of the proximal renal tubules that results in impaired reabsorption and increased urinary loss of phosphate and other solutes. The pathophysiology of drug-induced Fanconi syndrome is unclear. Here we report the case of a 36-year-old woman who presented with pain in multiple bones and proteinuria. She had a 7-year history of taking adefovir at 10 mg/day for chronic hepatitis B. Three years previously she had received surgery for a nontraumatic right femur neck fracture, after which she continued to complain of pain in multiple bones, and proteinuria, glycosuria, and phosphaturia were noted. The findings of a light-microscope examination of a renal biopsy sample were normal, but mitochondrial damage of the proximal tubules was evident in electron microscopy. Western blot analysis revealed that the level of serum fibroblast growth factor 23 (FGF23) was lower than in normal controls. After 2 months of treatment, hypophosphatemia and proximal tubular dysfunction were reversed, and serum FGF23 had normalized. This case suggests that direct mitochondrial damage in proximal tubules can cause drug-induced Fanconi syndrome associated with osteomalacia.

UR - http://www.scopus.com/inward/record.url?scp=85059476833&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85059476833&partnerID=8YFLogxK

U2 - 10.3350/cmh.2017.0009

DO - 10.3350/cmh.2017.0009

M3 - Article

C2 - 28859264

AN - SCOPUS:85059476833

VL - 24

SP - 339

EP - 344

JO - Clinical and molecular hepatology

JF - Clinical and molecular hepatology

SN - 2287-2728

IS - 3

ER -